Wyoming, 2012

Winter Storm and Heavy Snow in Wyoming, January 20 to 22, 2012

January 20 to 22, 2012 · NWS CYS · 7 events in 3 counties and zones

A Pacific storm system moved across southern Wyoming and brought periods of heavy snowfall and strong winds west of the Laramie Range.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A Pacific storm system moved across southern Wyoming and brought periods of heavy snowfall and strong winds west of the Laramie Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 19, 10:25 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jan 19, 10:25 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1025 PM MST THU JAN 19 2012

.AVIATION...06Z TAF ISSUANCE...
MVFR CEILINGS AND VISIBILITIES IN LIGHT SNOW WILL CONTINUE OVER CARBON
COUNTY THROUGH FRIDAY MORNING.  THE SIERRA MADRE AND SNOWY RANGES WILL
BE OBSCURED THROUGH FRIDAY.  IN ADDITION...AREAS OF MVFR CEILINGS AND
VISIBILITIES IN FOG WILL DEVELOP OVER THE NORTHERN NEBRASKA PANHANDLE
AFTER 10Z AND CONTINUE THROUGH 18Z.  THIS INCLUDES THE AIRPORT AT
KCDR.  OTHERWISE...VFR CONDITIONS CAN BE EXPECTED OVER THE CWA
THROUGH SATURDAY MORNING.

WESTERLY SURFACE WINDS WILL GUST AS HIGH AS 55 KNOTS THROUGH 18Z FRIDAY
IN SOME AREAS ALONG AND WEST OF THE LARAMIE RANGE.  THIS INCLUDES THE
SOUTHERN LARAMIE RANGE...KBRX AND KARL.  OVER THE REST OF SOUTHEAST
WYOMING...WESTERLY WINDS WILL GUST AS HIGH AS 40 KNOTS THROUGH THAT
TIME.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 942 PM MST THU JAN 19 2012/...

.DISCUSSION...

THE MAIN FORECAST CONCERNS/HIGHLIGHTS IN THE NEAR TERM CONTINUE TO
BE TEMPERATURES AND PRECIPITATION CHANCES AS A STRONG UPPER-LEVEL
IMPULSE TRAVERSES THE REGION. AT THE SURFACE...A PRONOUNCED FRONTAL
ZONE REMAINS NEARLY STATIONARY ACROSS PORTIONS OF EASTERN WYOMING
AND THE WESTERN NEBRASKA PANHANDLE. TEMPERATURE TRENDS ON THE COOL
SIDE OF THE BOUNDARY OVER NEBRASKA REMAIN UNCERTAIN. TEMPERATURES
SEEM UNLIKELY TO FALL TOO RAPIDLY GIVEN EXTENSIVE MID-LEVEL CLOUD
COVER AND RELATIVELY WARM TEMPERATURES ALOFT. SINGLE DIGIT LOWS ARE
STILL EXPECTED OVER OUR NORTHERN PANHANDLE ZONES AS ANOTHER COLD
FRONT MOVES SOUTHWEST INTO THE REGION.

THE NEXT CONCERN IS THE POTENTIAL FOR SNOW OVER THE SNOWY
AND SIERRA MADRE MOUNTAIN RANGES THROUGH MID FRIDAY MORNING. A
STRONG 110+ KT JET STREAK WILL ACCOMPANY THE NEXT UPPER-LEVEL
IMPULSE POISED TO AFFECT THE REGION AFTER MIDNIGHT...OFFERING
FAVORABLE DYNAMIC SUPPORT ALONG WITH DEEP MOIST/WESTERLY UPSLOPE
FLOW. THE MAIN LIMITING FACTOR FOR SIGNIFICANT SNOW AMOUNTS WILL BE
THE SPEED OF THE SYSTEM...BUT IT SEEMS TO BE A REASONABLE ASSUMPTION
TO EXPECT TOTAL SNOWFALL ACCUMULATIONS OF 6 TO 9 INCHES ACROSS THESE
ZONES...ESPECIALLY OVER WEST FACING SLOPES. WEST WINDS AT 25 TO 35
MPH AND GUSTS AS HIGH AS 55 MPH WILL ALSO PROMOTE SIGNIFICANT
BLOWING AND DRIFTING SNOW. WITH THAT IN MIND...WE HAVE ISSUED A
WINTER WEATHER ADVISORY FOR THE SNOWY AND SIERRA MADRE MOUNTAIN
RANGES THROUGH 18Z FRIDAY.

OTHERWISE...THE GOING FORECAST LOOKS GOOD WITH ONLY MINOR CHANGES
REQUIRED. WE RESTRICTED THE STRONGEST WINDS TO THE LARAMIE MOUNTAINS
AND EXPANDED MID-LEVEL CLOUD COVER ACROSS THE WESTERN NEBRASKA
PANHANDLE. NO CHANGES WERE MADE TO THE ONGOING HIGH WIND WARNING FOR
OUR WIND PRONE AREAS.

HAMMER/WEILAND

&&

AVIATION...00Z TAF ISSUANCE...

A SURFACE FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY FROM NORTH
CENTRAL WYOMING...SOUTHEASTWARD ACROSS THE WESTERN NEBRASKA
PANHANDLE THROUGH TONIGHT. LIGHT WINDS ARE EXPECTED TO PERSIST AHEAD
OF THE FRONT OVER THE PLAINS...THOUGH GUSTS AS HIGH AS 25 TO 35 KTS
WILL REMAIN POSSIBLE OVER THE HIGHER ELEVATIONS. MID-LEVEL CLOUD
COVER WILL CONTINUE TO OVERSPREAD MUCH OF THE REGION AS MOIST
WESTERLY FLOW INTERACTS WITH WEST-FACING SLOPES. A FEW SNOW SHOWERS
COULD OCCUR AS WELL...PRIMARILY OVER CARBON COUNTY. VFR CONDITIONS
WILL BE COMMON ACROSS MOST AREAS...BUT PERIODS OF MVFR CEILINGS AND
VISIBILITIES CAN BE EXPECTED AT KRWL AND SURROUNDING AREAS AFTER 04Z
FRIDAY.

PREVIOUS DISCUSSION... / ISSUED AT 244 PM MST THU JAN 19 2012 /

SHORT TERM...THIS AFTERNOON THROUGH SATURDAY NIGHT...WINDS ACROSS
SOUTHEAST WYOMING HAVE STARTED TO SLOWLY DIMINISH EARLY THIS
AFTERNOON...SO WILL LIKELY CANCEL PORTIONS OF THE HIGH WIND
WARNING OUTSIDE OF THE WIND PRONE AREAS IN THE NEXT HOUR OR TWO.
CHEYENNE AIRPORT OBSERVED WIND GUSTS AROUND 70 MPH EARLIER...BUT
HAVE LOWERED CONSIDERABLY IN THE LAST HOUR. WHITAKER IS STILL
REPORTING GUSTS OF 61 MPH AT 2 PM...SO WILL KEEP THE WARNING GOING
FOR ANOTHER HOUR.

FOR TONIGHT...MODELS SHOW AN UPPER LEVEL DISTURBANCE MOVING
EASTWARD ACROSS THE CENTRAL ROCKIES. STRONG WINDS WILL CONTINUE
OVER THE WIND PRONE AREAS OF SOUTHEAST WYOMING WHERE A HIGH WIND
WARNING WILL REMAIN IN EFFECT UNTIL EARLY FRIDAY MORNING.
CANCELLED THE WINTER STORM WARNING FOR THE MOUNTAINS THAT WAS IN
EFFECT THROUGH TONIGHT...SINCE SNOTEL OBSERVATIONS ESTIMATES ONLY
SHOW AN INCH OR TWO OF SNOW LAST NIGHT. 4 TO 7 INCHES OF SNOW IS
POSSIBLE ACROSS THE SIERRA MADRE RANGE TONIGHT...BUT DECIDED NOT
TO ISSUE A WINTER WEATHER ADVISORY SINCE MODEL QPF HAS BEEN ON THE
HIGH SIDE THE LAST FEW DAYS COMPARED TO OBSERVATIONS. ARCTIC COLD
FRONT WHICH HAS STALLED ACROSS THE HIGH PLAINS NEAR THE
WYOMING/NEBRASKA BORDER HAS DRIFTED EASTWARD THIS AFTERNOON INTO
NEBRASKA WITH SIDNEY NOW AROUND 50 DEGREES AND A SOUTH WIND.
CHADRON AND ALLIANCE ARE STILL IN THE LOW TO MIDDLE 20S THIS
AFTERNOON AS THE FRONT WILL STRUGGLE TO PUSH EAST OF CHADRON
TONIGHT. DAWES AND NORTHERN SIOUX COUNTY WILL LIKELY REMAIN IN THE
ARCTIC AIRMASS TONIGHT...ALTHOUGH THE REST OF THE AREA WILL LIKELY
SEE STEADY OR WARMING TEMPERATURES THROUGH TONIGHT.

ARCTIC COLD FRONT WILL THEN NUDGE SOUTHWEST ONCE AGAIN ON
FRIDAY...BEHIND THE UPPER LEVEL DISTURBANCE WHICH WILL PUSH ACROSS
THE AREA TONIGHT. EXPECT THIS FRONT TO PUSH A LITTLE FURTHER
WEST...STRETCHING FROM DOUGLAS TO TORRINGTON...TO SIDNEY NEBRASKA
WITH HIGHS REMAINING IN THE 20S OR LOW TO MIDDLE 30S. WITH AN
ARCTIC SURFACE HIGH ACROSS THE PLAINS...EXPECT WINDS TO BE 15 TO 25
KNOTS LIGHTER ON FRIDAY AND SHIFT INTO THE NORTH OR NORTHWEST BY
THE AFTERNOON. THE FRONT WILL QUICKLY PUSH EAST OF THE AREA FRIDAY
NIGHT AND SATURDAY AHEAD OF THE NEXT PACIFIC COLD FRONT AND
ASSOCIATED UPPER LEVEL TROUGH. THIS SYSTEM WILL LIKELY BRING
ANOTHER PERIOD OF STRONG WINDS TO PORTIONS OF SOUTHEAST WYOMING ON
SATURDAY ALONG WITH A BETTER CHANCE OF ACCUMULATING
SNOW...ESPECIALLY ACROSS THE MOUNTAINS AND VALLEYS WEST OF THE
LARAMIE RANGE. TEMPERATURES WILL REMAIN MILD WEST OF THE ARCTIC
FRONT...WITH HIGHS IN THE 40S AND 50S. INCREASED POP OVER 50
PERCENT WEST OF I25 ON SATURDAY FOR LIGHT TO MODERATE SNOW
ACCUMULATIONS POSSIBLE.

LONG TERM...SUNDAY THROUGH THURSDAY...
NO BIG CHANGES SEEN OVERALL WITH A FAIRLY PROGRESSIVE PATTERN ACROSS
THE REGION.  A COUPLE OF SHORTWAVES WILL AFFECT THE AREA...ONE ON
SUNDAY AND THE NEXT DUE TUESDAY.  THE SUNDAY SYSTEM LOOKS THE BEST
FOR SPREADING A LITTLE PRECIPITATION ACROSS THE PLAINS WITH ECMWF
MORE ROBUST THAN THE GFS.  HAVE SHADED IN SOME POPS MAINLY OVER THE
PANHANDLE FOR NOW AND WILL SEE IF LATER SOLUTIONS WARRANT HIGHER
POPS.  OTHERWISE SNOW SHOWERS WILL CONTINUE FROM TIME TO TIME OVER
THE HIGHER MTNS AS SURGES OF INCREASED MOISTURE AND IMPULSES IN THE
WESTERLY FLOW INTERACT OROGRAPHICALLY.  TEMPERATURES WILL TURN
COOLER SUNDAY THEN WARM AGAIN A BIT MONDAY BEFORE NEXT PACIFIC FRONT
TRIMS TEMPERATURES AGAIN TUESDAY.  IN BETWEEN SHORT UPPER RIDGING
WILL PASS ACROSS.  THERE WILL ALSO BE WINDY PERIODS IN ASSOCIATION
WITH THESE SYSTEMS BUT NOT LOOKING NEARLY AS WIDESPREAD AS RECENT.
FAST SEMI-ZONAL FLOW WILL PERSIST ACROSS THE NORTHEAST PACIFIC INTO
THE NORTHERN PART OF THE COUNTRY THROUGH AT LEAST MUCH OF NEST
WEEK.  THIS WILL KEEP BITTERLY COLD ARCTIC AIR BOTTLED UP OVER
CANADA WITH NO HINT OF INTRUSION INTO THIS AREA FOR SOME TIME STILL.

FIRE WEATHER...NO FIRE WEATHER CONCERNS ACROSS THE AREA. STRONG
WINDS WILL CONTINUE OVER SOUTHEAST WYOMING THROUGH FRIDAY
MORNING...ESPECIALLY IN THE WIND PRONE AREAS OF ARLINGTON/BORDEAUX
AND THE SOUTH LARAMIE RANGE. HOWEVER...AFTERNOON RELATIVE HUMIDITY
VALUES WILL GENERALLY BE ABOVE 30 PERCENT. EXPECT A DECREASE IN
WINDS AFTER FRIDAY MORNING AS THE SURFACE PRESSURE GRADIENT
WEAKENS...ALTHOUGH WINDS WILL INCREASE ONCE AGAIN ON SATURDAY ACROSS
PORTIONS OF SOUTHEAST WYOMING AHEAD OF A PACIFIC COLD FRONT. &&

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 5 AM FRIDAY FOR WYZ106-WYZ110-WYZ116-
     WYZ117.
     WINTER WEATHER ADVISORY UNTIL 11 AM FRIDAY FOR WYZ112-WYZ114.
NE...NONE.

&&

UPDATE...HAMMER/WEILAND
SHORT TERM/FIRE WEATHER...TJT
LONG TERM...RE
Hazardous weather outlook, Jan 19, 9:10 PM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
910 PM MST THU JAN 19 2012

WYZ101>119-201130-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
910 PM MST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

STRONG WINDS WILL CONTINUE ACROSS SOME AREAS ALONG AND WEST OF THE
LARAMIE RANGE TONIGHT. WIND GUSTS WILL BE AS HIGH AS 65 MPH TONIGHT
OVER THE SOUTHERN LARAMIE RANGE...BETWEEN CHUGWATER AND WHEATLAND AND
THE ARLINGTON AND MEDICINE BOW AREAS. A HIGH WIND WARNING IS IN
EFFECT FOR THOSE AREAS TONIGHT.

PERIODS OF SNOW WILL FALL OVER THE SNOWY AND SIERRA MADRE RANGES
TONIGHT.  THREE TO SIX INCHES OF NEW SNOW ARE POSSIBLE OVER THOSE
MOUNTAINS TONIGHT. THE SNOW AND STRONG WINDS IN OPEN AREAS WILL
CREATE BLOWING AND DRIFTING SNOW. A WINTER WEATHER ADVISORY IS IN
EFFECT FOR THE SIERRA MADRE AND SNOWY RANGES TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW...HEAVY AT TIMES...WILL CONTINUE TO FALL OVER THE SNOWY AND
SIERRA MADRE RANGES ON FRIDAY. AN ADDITIONAL 2 TO 4 INCHES OF NEW
SNOW WILL BE POSSIBLE. THE WINTER WEATHER ADVISORY WILL REMAIN IN
EFFECT UNTIL 11 AM FRIDAY MORNING. OTHERWISE...WESTERLY WINDS WILL
GUST AS HIGH AS 50 MPH ON FRIDAY IN AREAS ALONG AND WEST OF THE
LARAMIE RANGE.

ANOTHER STORM SYSTEM WILL MOVE INTO SOUTHEAST WYOMING ON SATURDAY
NIGHT THROUGH SUNDAY WITH SNOW EXPECTED IN THE SIERRA MADRE AND
SNOWY RANGES. SNOWFALL AMOUNTS ARE STILL UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-201130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
910 PM MST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, Jan 20, 12:05 AM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1205 AM MST FRI JAN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     NON-TSTM WND GST 14 WSW CHEYENNE         41.07N 105.04W
01/19/2012  M79 MPH          LARAMIE            WY   MESONET

&&

MJAMSKI
Local storm report, Jan 20, 12:11 AM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1211 AM MST FRI JAN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
01/19/2012  M62 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 44 MPH.

&&

MJAMSKI
Local storm report, Jan 20, 1:03 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
103 AM MST FRI JAN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     NON-TSTM WND GST 12 SSE HORSE CREEK      41.25N 105.09W
01/19/2012  M77 MPH          LARAMIE            WY   TRAINED SPOTTER

&&

MJAMSKI
Local storm report, Jan 20, 1:07 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
107 AM MST FRI JAN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     NON-TSTM WND GST 10 SW CHEYENNE          41.04N 104.93W
01/20/2012  M66.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 53 MPH.

1255 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
01/20/2012  M70.00 MPH       PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 46 MPH.

&&

MJAMSKI
Local storm report, Jan 20, 1:29 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
129 AM MST FRI JAN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     NON-TSTM WND GST CHEYENNE                41.15N 104.79W
01/20/2012  M59 MPH          LARAMIE            WY   ASOS

            SUSTAINED WIND 41 MPH.

&&

MJAMSKI
Local storm report, Jan 20, 2:00 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
200 AM MST FRI JAN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     NON-TSTM WND GST 16 E HORSE CREEK        41.41N 104.87W
01/20/2012  M65 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 51 MPH.

&&

MJAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Sierra Madre Range

When
January 20, 2:00 AM MST to January 22, 3:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL at 9250 feet reported 15 inches of snow.

Heavy Snow, Sierra Madre Range

When
January 20, 2:00 AM MST to January 22, 3:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Little Snake River SNOTEL at 8915 feet reported 13.5 inches of snow.

Heavy Snow, Sierra Madre Range

When
January 20, 3:00 AM MST to January 22, 12:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL at 8950 feet reported 15 inches of snow.

Heavy Snow, Snowy Range

When
January 20, 7:00 AM MST to January 22, 10:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The South Brush Creek SNOTEL at 8440 feet reported 12 inches of snow.

Heavy Snow, Snowy Range

When
January 20, 7:00 AM MST to January 22, 10:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL at 10130 feet reported 15 inches of snow.

Winter Storm, North Snowy Range Foothills

When
January 20, 7:00 AM MST to January 22, 12:00 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Trained Spotter
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Trained spotters reported that a combination of very strong winds and snow in excess of 6 inches produced a winter storm. Considerable blowing and drifting snow was also observed.

Heavy Snow, Sierra Madre Range

When
January 21, 5:00 AM MST to January 22, 11:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sandstone Ranger Station SNOTEL at 8150 feet reported 13.5 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355778, 355779, 355780, 355781, 355782, 355783, 355777.